I am a 45 year old female. I've had excruciating pain on the right side of my face, primarily around eye, ear, cheek and jaw. Touching the areas doe not aggravate the pain. I've also been having terrible headaches ( migraines or tension headaches ), the one I'm having one has lasted 4 days so far. I went to the dentist twice and each time they confirmed it was not a dental problem. I went to see my family doctor, he diagnosed me with Trigeminal Neuralgia.I had a brain MRI without and with contrast. The findings were :
" There are a few small foci of prolonged T2 relaxation in the periventricular white matter of the cerebral hemispheres that are nonspecific as to etiology in this age patient ". What is that supposed to mean ?
It also says; " The course of the right fifth cranial nerve in particular appears normal ". Does that mean that Trigeminal Neuralgia is ruled out ?
If you could please help me understand the interpretation of these findings, I would REALLY appreciate it !
Thank you !!! Mimi
First of all, sorry to hear you are in pain and that you are confused. It seems to be the way it goes doesn't it? A few questions and comments. I am no expert, please keep that in mind. Just learning along with you...
1. Did your family doctor diagnose you with TN? Is that who gave you your MRI results?
-If so, you should see a neurologist or neurosurgeon. Look for one that specializes in TN if you can, or at least Facial Pain. They will be better able to explain the results. Also, the will be able to do a more detailed MRI if necessary. I wish I had an answer for your results. All I got was a "normal" so don't feel bad.
2.Request a CD and written report of your MRI to have for future appointments. Saves time and money. It is free and yours for the asking.
3. TN to my knowledge after reading and meeting with numerous doctors is a condition that is diagnosed mostly by process of elimination and a prevalence of distinct symptoms that don't fit into other categories. ie. migraine, dental, ms, tumors, etc. Also, the response to the drug Tegretol is said to be a defining factor by some. Which I do not get. Because some respond to other drugs better and yet have TN.
4. Check out www.endthepain.org. It is a website about TN by the Trigeminal Neuralgia Association. "The Facial Pain Association (formerly The Trigeminal Neuralgia Association (TNA)) is a 501(c)(3) non-profit voluntary health organization, serving patients worldwide who suffer from neuropathic face pain, including TN, their families, and the physicians, dentists and healthcare providers who treat them.TNA receives no Federal or State monies. Our primary sources of funding are contributions, membership fees and revenue from the sale of our books."
I find it very helpful. Read through everything. I am still going through it! So much there.
Good luck Mimi, and let me know if I can help you in anyway!
Sorry to hear you are having all this pain. There are many more knowledgeable friends here on the forum, who can tell you about your MRI findings, but I can tell you about TN.
Trigeminal neuralgia was the first onset of my neurological symptoms in 2003. I went to the dentist for a toothache and had a tooth pulled when my vision blurriness and numbness/tingling in my body etc. started. Then, the TN just went absolutely horrific for me--that gnawing/boring pain in the upper teeth/jaw areas.
Then my neurologist started me on Neurontin (gabapentin generic), which was a life saver for me. If you are not on anything, I would highly recommend this medication. Your family doctor could also prescribe it for you until you get to a neurologist.
I personally highly suggest you see a neurologist. Start keeping a diary of all your symptoms/problems/time line too.
I hope this will be of help to you. Keep in touch!
Yes Mimi, Terri is right, in the meantime go see your PCP for some medication to try and get those nerves to stop firing. If the Neurontin/Gabepentin is not for you, then try another. There is Tegretol and Lyrica as the two main other choices but even more out there. I hope it gives you some relief at least until you see a neurologist.
Also, try a warm/hot beanbag (the kind you put in the microwave) on your face. It works for some. Others prefer cool. Lidocaine nose spray can help some people too. Soft food, laying down in a quiet room can sometimes help nerves "settle" sometimes.
Again, I agree with Terri. Keep track of everything. Include pain journal and side effects/dosages of drugs. This will help IMMENSELY when you go to the doctor, it will save you time and you will be taken much more seriously when you have this information.
Thank you so much for all the support. I did start taking Gabapentin 9 days ago and the last 3 days, I have been feeling better. Not sure yet if the drug is helping or if I'm just getting a break from pain.
Glad you got something started and you are beginning to feel better. I hope it stays that way for you.
Terri, you made me laugh when I read your comment, I do the same thing with my coffee cup!!
Feel well today ladies!
Thank you J for the good wishes. I was reading some comments on another medical forum and everyone that was taking Gabapentin complained about side effects like weight gain, headaches, rashes etc... Any comments on that ?
Sorry I don't remember why I stopped taking it. I think I just didn't see any results, but I do remember headaches. I seem to have one with everything I take though. I think most doctors start with the Gab and take it from there. I hope your side effects are minimal and it turns out to be the life changing drug for you!
From what I've heard from other TN patients, all of the anti-seizure meds can cause some weight gain. I think having trouble eating the "right" kind of foods (because you can't chew) and not being able to exercise or exercise as hard as you did before the pain, all contributes to weight gain.
Once I realized I was packing on the pounds (I put on a total of 30 pounds), and I WAS able to maintain and not gain any more.
Now that I'm finally pain-free and off the drugs -- I'm trying very hard to lose the weight.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.